Jump to content

Potassium


lavender
 Share

Recommended Posts

In doing regular CBC labs over the last few years, we are seeing that my potassium is almost always a little low. My vitamins have some potassium in them and my diet actually is quite high in potassium, so that's not the problem. My doctor said to try using a light salt made with potassium and we'll see changes my levels. He wondered if it may be a slight problem in my adrenals or kidneys causing some potassium loss. I havn't yet been back in to talk about the possability of POTS.

Does POTS affect you potassium levels, or can low potassium affect POTS? Anyone here with ongoing low potassium? What have you found as the cause, or ways of fixing it? thanks!

Link to comment
Share on other sites

Guest tearose

YES!

I always showed low potassium and my pcp could only blame my hard working heart for the low levels. My pcp sugessted I consider taking "slow-mag" which is a magnesium supplement. PCP said that we need magnesium to retain/absorb the potassium.

After taking the magnesium, (only one tablet per day), my potassium levels go up! A good side effect was that my chest pangs probably from the MVP seemed to lessen greatly!

tearose

Link to comment
Share on other sites

I have had low potassium, was given some IV, and that was it. No further instructions. :o I searched around just now and found that its recommended to take a supplement breifly and not a mega dose. Potassium can actually be dangerous.

And then as tearose mentioned take magnesium .

My EP did ok potassium supplements for me because I was on high salt, and they work together. So to answer your question

"can low potassium affect POTS", yes.

Link to comment
Share on other sites

Lavender,

Are you on florinef? Florinef is known to drain potassium out of the body. Many on florinef have to take a 8mg slow release potassium supplement (prescription only) as balancing electrolytes can be tricky.

Julie

Link to comment
Share on other sites

YES i am always low on potassium.

However I am also on florinef which depletes me on potassium. Right now I'm on an extremely low dose of florinef (.05 mg twice a week) and I still have to take 20-40 MEQ of Potassium daily to keep my levels in the safe range.

Oh and I can tell when my body gets too low on Potassium... my chest feels tight and it feels like a small heart attack, really. Supposedly you don't have to worry much about taking a bit too much potassium because the extra will be removed from the body through your urine.

Link to comment
Share on other sites

I have periodic paralysis, so yes, my K+ is always low. I take a prescription dose of potassium everyday. 40 meq's. That's just to keep it at 3.5.

Eating a lot of carbs really impacts my levels. It's a complicated process, but the way you process carbs affects your insulin and causes your kidneys to flush K+ out.

That's a major over simplification, but that's what my problem is. However, if you look back at posts, it seems to be an on going problem for a lot of us, although very few have actually been diagnosed with PP.

You do have to be careful with K+ though, the parameters are pretty narrow, so don't mess with it, without getting your doctor involved! morganitaville

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...